Category: 

What Is Valproic Acid Toxicity?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 23 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Valproic acid toxicity is an acute medication reaction leading to central nervous system depression and disruption of the metabolism. This drug is sold in a number of formats for the treatment of seizures and mania. The mechanism of action is somewhat unclear, but involves boosting concentrations of the neurotransmitter Gamma-Aminobutyric Acid (GABA). Patients can develop a reaction by taking too much valproic acid in a single dose, or as a result of chronic exposure to higher dosages.

Patients taking valproic acid need to be carefully monitored, especially early in treatment, for signs of bad reactions to the medication. This drug can interfere with the metabolism and may lead to liver and kidney problems. It can take time to determine an effective therapeutic dose which keeps concentrations in the blood effective while reducing the risks for the patient. At any time, the patient could develop liver and kidney complications, especially if there is a history of problems or the patient uses other medications that may interact.

In the case of valproic acid toxicity, the dose is too high, and the naturally sedating effects of the medication become severe. Signs of central nervous system impairment like difficulty breathing, slurred speech, and confusion can develop. If the patient’s blood is tested, it may reveal an extremely high concentration of medication. Treatment for valproic acid toxicity may require hospitalization to stabilize the patient in some cases.

Ad

People can overdose on this medication in a number of ways. One involves taking too many tablets, or damaging extended-release coatings designed to allow the drug to disperse slowly into the patient’s body. It is also possible to develop chronic valproic acid toxicity, where high doses over time slowly disrupt the metabolism and can cause central nervous system problems. Other patients may be at risk of toxicity due to an interaction with another medication which increases the effects of valproic acid.

If signs of central nervous system impairment develop in a patient on valproic acid, a medical provider can perform an evaluation, including a blood test to establish whether levels of the medication are dangerously high. This can determine which steps would be most effective for patient care. Once the patient is stable, the situation can be reassessed to determine if the patient can safely use valproic acid again, or if another medication needs to be considered for control of seizures or mania. People with a history of valproic acid toxicity should make sure it is noted on their charts so care providers are aware of the issue.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email